Texas, 2026Hail in Texas, March 5, 2026
March 5, 2026 · NWS LUB · 1 event in 1 county or zone
Low level moisture streamed into the region on the morning of the fifth leading to low stratus for much of the day. Sufficient clearing occurred in the afternoon to destabilize the atmosphere near a warm front and dryline.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture streamed into the region on the morning of the fifth leading to low stratus for much of the day. Sufficient clearing occurred in the afternoon to destabilize the atmosphere near a warm front and dryline. Thunderstorms initially developed along these surface features over the Rolling Plains. Thunderstorms quickly became severe over Hall County where a swath of severe hail was observed between Lakeview and Memphis along Texas State Highway 256. Reports of hail ranged in size from penny size to 2.25 inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 5, 5:01 PM CST, 2 hours 19 minutes earlier. Its key messages:
- Issued at 501 PM CST Thu Mar 5 2026
- A few severe thunderstorms may develop this afternoon, primarily across the Rolling Plains into the far southeast TX Panhandle.
- Critical fire weather is likely Friday on the Caprock with elevated conditions elsewhere.
- Cooler this weekend with widespread rain chances by Monday and Tuesday.
Area forecast discussion, Mar 5, 5:01 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
501 PM CST Thu Mar 5 2026
...New AVIATION...
.KEY MESSAGES...
Issued at 501 PM CST Thu Mar 5 2026
- A few severe thunderstorms may develop this afternoon,
primarily across the Rolling Plains into the far southeast TX
Panhandle.
- Critical fire weather is likely Friday on the Caprock with
elevated conditions elsewhere.
- Cooler this weekend with widespread rain chances by Monday and
Tuesday.
&&
.SHORT TERM...
(This afternoon through Friday)
Issued at 1206 PM CST Thu Mar 5 2026
The warm front, as of 11 AM, is steadily progressing northward
through the FA and is approaching the northern edge of the FA. The
dryline is also slowly on the move and is currently along a line
from just west of Clovis southward to Fort Davis. The dryline is not
expected to move far into the FA, possibly only making it as far as
I 27/US 87 just after 00Z before it retreats back westward into New
Mexico. This will leave this afternoon's potential convection to be
triggered by upper lift behind the warm front. A subtle upper
shortwave trough currently moving from Sonora into Chihuahua will
likely be the source of the upper lift as it moves northeastward
over the FA this evening. Currently CI is expected to occur around 5-
6 PM across the Rolling Plains. Storms that do develop have a good
potential to become severe. Dewpoints across the Rolling Plains are
currently in the mid/upper 50s, and we will see 60+ dewpoints
transported in from the south over the next several hours. Stability
should not be a problem this evening with MLCAPE averaging around
1500 to over 2000 J/kg with 0-6 km shear averaging around 40-50
knots. This would support the possibility of hail over 2 inches.
There will also be a threat for isolated tornadoes. Backed surface
winds will help curve hodographs especially across our northeast.
The threat will exist as long as the capping inversion can be
overcome and storms are surface based as opposed to being elevated,
which current CAMs are supportive of this. The tornado threat will
exist early in the event with the threat transitioning to large
hail/wind by late evening as storms become less discrete and more
multicellular. Storms should clear the FA by midnight.
Friday will be quieter in terms of convection. The approaching upper
low will be moving east of the Four Corners by sunrise and will help
to push the dryline to our east by early afternoon. The combination
of the proximity of the upper low, surface low, and good mixing
will allow for a warm, dry, windy day. Surface winds will veer to
the west behind the dryline and increase to around 20-30 mph. Fuels
will be drier than were originally forecasted yesterday as areas on
the Caprock will likely not see convection or meaningful rainfall,
and this will lead to near critical to critical fire weather danger
for most of the FA. Therefore the Fire Weather Watch has been
upgraded to a Red Flag Warning with the exception of the northern
Rolling Plains which will be placed in a RFD along with the southern
Rolling Plains. Conditions will be marginal for a RFW, and it will
be possible for that area to receive wetting rains with this
evening's potential convection. Even without wetting rains, fuels
will be slower to respond given today and tonight's moist
environment. Winds will begin to subside starting around sunset
Friday evening as mixing is lost.
&&
.LONG TERM...
(Friday night through Wednesday)
Issued at 1206 PM CST Thu Mar 5 2026
After a cool and mostly dry weekend, the remainder of the extended
looks mostly mild and a bit on the unsettled side, especially for
early in the week as a cutoff low drifts into W TX.
Starting Friday evening, quiet weather should linger under mid-
level dry slotting south of an upper trough lifting across the
central Great Plains. At the surface, a dryline initially just
east of the forecast area may retreat a bit after sunset ahead of
a Canadian front diving south. While the potential for these
boundaries to convect as they meet overnight is non-zero, PoPs are
being kept under 20% for the southern Rolling Plains due to a dry
signal from high res models. CAA spills south overnight ahead of
a rather chilly surface high arriving Saturday night. NBM's highs
are sitting pretty mild compared to MOS and since 850 mb temps are
forecast to fall to between 0C and 6C during the day, highs in
the 50s and low 60s seem more fitting than the NBM's widespread
mid and upper 60s. These highs may need to be lowered even more
across the southern Rolling Plains near a plume of elevated
moisture advection and clouds complete with some low shower
chances. These 20-30 percent rain chances may be a bit bullish
especially if the cool and dry surface ridge proves stronger and
faster.
Saturday night is looking the coldest in well over a week as
widespread lows in the 30s seem more likely thanks to the surface
high parking in our area under mostly clear skies and light
winds. This high gets packing for the Hill Country on Sunday all
the while the upper pattern features a low pinching off over the
Desert Southwest that crawls east on Monday. Although the low
levels will remain on the dry side for Sunday, just aloft there
will be a moistening fetch of isentropic ascent from the SSW
accompanied by a sliver of shower chances in our far southern
zones. These chances grow to cover more real estate on Monday and
especially Monday night as the column moistens with PWATs growing
to between 1 and 1.3 inches area wide. Given this protracted
period of deep moisture advection and deep meridional flow ahead
of the low, NBM's generous PoPs look good and have support from
recent global ensemble means. This low and its parent trough axis
may now clear the region as early as Tuesday ahead of mild and
drier semi-zonal flow for the remainder of the week.
&&
.AVIATION...
(00Z TAFS)
Issued at 501 PM CST Thu Mar 5 2026
Breezy, southerly winds will continue at KCDS, KLBB, and KPVW for
the rest of the evening and into tonight. There is a low chance
for TSTMs INVOF KCDS between 00-03Z, and the previous TEMPO group
has been maintained. TSTMs are expected to be north and east of
KLBB and KPVW this evening. VFR will prevail otherwise, with winds
transitioning to the southwest late Friday morning and becoming
low-end windy at all terminals.
Sincavage
&&
.FIRE WEATHER...
Issued at 1206 PM CST Thu Mar 5 2026
A dryline will move east of the region by noon Friday and will bring
warm, dry, and windy conditions. Afternoon humidity is expected to
drop to between 7-10 percent across Caprock with some areas across
the Rolling Plains only dropping to 10-15 percent. This, combined
with westerly 20-25 mph 20 foot winds will lead to critical fire
weather concerns on the Caprock. The Fire Weather Watch has been
upgraded to a Red Flag Warning on the Caprock and a Rangeland Fire
Danger statement off the Caprock. The fire danger threat will be
lower across much of the Rolling Plains if wetting rains are
received with this evenings expected thunderstorms.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM CST Friday for TXZ021>024-
027>030-033>036-039>042.
&&
SHORT TERM...51
LONG TERM....93
AVIATION...09
Hazardous weather outlook, Mar 5, 12:09 PM CST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1209 PM CST Thu Mar 5 2026
TXZ021>044-061815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1209 PM CST Thu Mar 5 2026
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorm chances will expand along and east of the Highway 385
corridor today. Some storms may become severe in the afternoon and
evening and will be capable of producing very large hail up to two
inches in diameter, damaging wind gusts up to 70 mph, and a tornado
or two. The best potential for a tornado will be in the northern
Rolling Plains and far southeastern Texas Panhandle this afternoon
and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated thunderstorms may develop early Friday morning across the
southern portions of the Caprock and into the Rolling Plains. The
primary threat with storms early Friday morning will be large hail.
Critical fire weather danger is expected on the Caprock Friday
afternoon. A Red Flag Warning is now in effect for areas on the
Caprock from 11 AM through 8 PM Friday. Elevated to near critical
fire danger is expected off the Caprock where a Rangeland Fire Danger
statement has been issued for the same time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Hail, Hall
- When
- March 5, 7:20 PM CST to 7:51 PM CST
- Where
- Hall County, 3 mi SW of Lakeview to Memphis
- Measured
- 2.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.639, -100.737
Numerous reports from storm chasers, law enforcement, and the public depicted a swath of severe hail. This swath of hail was observed from southwest of Lakeview into the town of Memphis along Texas Highway 256. Hail ranged in size from pennies to 2.25 inches in diameter. No damage was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, March 5 to 6, 20262 deaths · $795,000 · EF2 · 21 events
- Dense Fog in Nebraska, March 5, 20261 death · 1 event
- Tornadoes and Hail in Kansas, March 5 to 6, 2026EF2 · 9 events
- Flash Flooding and Flooding in Ohio, March 5, 2026$55,000 · 16 events
- Dense Fog in Florida, March 5, 20262 injured · 1 event
- Wildfire in Oklahoma, March 5, 2026$20,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 7, 202610 events
- Winter Weather in Colorado, March 5 to 7, 20269 events
- Blizzard in Alaska, March 5 to 10, 20267 events
- Heavy Snow and Winter Weather in Wyoming, March 5 to 6, 20266 events
- Heavy Snow in Montana, March 5 to 6, 20263 events
- Flooding in Indiana, March 5, 20263 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310037.